Georgia, 2011Hail and Damaging Winds in Georgia, June 11, 2011
June 11, 2011 · NWS FFC · 7 events in 5 counties and zones
S. around a subtropical ridge located over south Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper short wave was moving from the central into the eastern U.S. around a subtropical ridge located over south Texas. A cold front accompanied the short wave. A warm, moist, unstable air mass continued across the southeastern U.S. The combination of these features provided ample support for scattered to numerous thunderstorms during the afternoon and evening hours. A number of these became strong producing penny-sized hail. Isolated storms became severe producing quarter-sized hail and damaging downburst winds. The most notable storm affected Jackson county in northeast Georgia where damaging downburst winds caused considerable damage to a large commercial building.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 12:48 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 11, 12:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 PM EDT SAT JUN 11 2011
.UPDATE...
/ISSUED 1026 AM EDT SAT JUN 11 2011/
CU ALREADY DEVELOPING...WHICH IS AHEAD OF YESTERDAY AND MORE LIKE
THURSDAY. GFS/RUC/HRRR ALL INDICATE GOOD COVERAGE OF
THUNDERSTORMS THIS AFTERNOON. WILL THEREFORE INCREASE POPS TO HIGH
CHANCE FOR THIS AFTERNOON AND ADD WORDING OF HEAVY RAIN AS STORMS
WILL NOT BE MOVING MUCH AS WELL AS HIGH K INDEX VALUES. NO OTHER
CHANGES PLANNED.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...
/ISSUED 725 AM EDT SAT JUN 11 2011/
STORMS CONTINUE AT THIS HOUR...FEEDING OFF NARROW STRIP OF 1000 TO
1500 J/KG MIXED LAYER CAPE FROM NE GEORGIA TO JUST NORTH OF
COLUMBUS. THESE VALUES ARE DOWN FROM AFTERNOON HIGHS AND HAS
RESULTED IN LESS ROBUST CONVECTION WITH JUST A FEW STRONG STORMS
NOTED SINCE MIDNIGHT. OVERALL TREND IN SHORT TERM MODELS IS FOR
ACTIVITY TO CONTINUE ITS DOWNWARD TREND INTO THE REMAINDER OF THE
OVERNIGHT PERIOD. OTHERWISE...MSAS ANALYSIS INDICATES A CONTINUED
VERY WEAK FLOW PATTERN IN PLACE WITH RIDGE OFF THE ATLANTIC COAST
INTO SOUTHEAST GA AND STILL INDICATIONS OF A WEAK TROUGH OVER
NORTHWEST SECTIONS OF THE FORECAST AREA...LIKELY AIDING INITIATION
OF STORMS.
FOR TODAY...MODELS INDICATE A NEARLY IDENTICAL PATTERN FOR STORM
COVERAGE AS WHAT WE SAW TODAY. RIDGE AXIS DOES TRY TO PUSH A
LITTLE FURTHER INLAND WHICH WOULD ALLOW FOR DRIER AIR TO CUTOFF
MORE OF THE FORECAST AREA FROM PRECIP CHANCES. SHOULD BE A SHARP
GRADIENT TO POPS AS LATE DEVELOPING SEABREEZE PUSHES IN AND ALONG
WITH AFOREMENTIONED TROUGH FORMS A STRONG CONVERGENCE ZONE OVER
NORTHWEST GA. RECENT MODEL TRENDS SHOW THIS OCCURRING FROM AHN TO
ATL AND SOUTHWEST AS OPPOSED TO THE FAR NW CORNER. WILL THEREFORE
ADJUST POPS TO REFLECT HIGHEST COVERAGE (35 TO 40%) SLIGHTLY TO
THE SOUTH OF PREVIOUS FORECAST. GETTING SIMILAR CAPE VALUES OFF
THE GFS BUFR SOUNDINGS WHICH ARE NON IMPRESSIVE FOR THIS TIME OF
YEAR. STILL EXPECT ISOLATED STRONG TO PERHAPS A SEVERE
THUNDERSTORM WITH THE MORE ROBUST ACTIVITY.
SUNDAY WILL BE THE FIRST DAY IN QUITE A WHILE IN WHICH WE ACTUALLY
SEE INFLUENCES FROM NORTHERN STREAM UPPER LEVELS AS RIDGE AXIS IS
SHUNTED WESTWARD. AT THE SURFACE...1020 MB HIGH BUILDING OVER THE
OHIO VALLEY WILL BRIDGE EASTWARD ALLOWING FOR A TROUGH OF LOW
PRESSURE TO ENTER OUR FORECAST AREA. INCREASING MOISTURE ALONG
WITH CONVERGENCE GENERATED ALONG THE TROUGH AS WELL AS HINTS OF
SHORTWAVE ENERGY DURING THE AFTERNOON ALL POINT TO INCREASED RAIN
CHANCES. WILL CARRY GENERIC 40 PERCENT AREAWIDE FOR NOW AND LATER
SHIFTS REFINE FURTHER.
BIGGEST CHANGE IN THE SHORT TERM IS THE GFS NOW COMING AROUND TO
FAVOR EARLIER NAM AND ECMWF SOLUTIONS OF BRINGING FRONT AND
ASSOCIATED DRY AIR ALL THE WAY THROUGH THE FORECAST AREA ON
MONDAY. THIS WOULD ACT TO SUPPRESS ANY AND ALL CONVECTION FOR MON
AFTERNOON AND AT THIS POINT WILL LEAVE GRIDS POP FREE.
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
/ISSUED 725 AM EDT SAT JUN 11 2011/
DIFFICULT TO ASCERTAIN HOW EARLY NEXT WEEK IS GOING TO BE AS
MOISTURE LOOKS TO BE VERY LIMITED BUT NORTHWEST FLOW ALOFT
PROMISES INCREASED MID LEVEL ENERGY FOR POTENTIAL STORMS TO FEED
OFF OF. FOR NOW WILL FAVOR THE OVERNIGHT IN THIS SETUP WITH JUST
20 PERCENT FOR THE NORTHERN ZONES. BETTER CHANCES ON WED AND THU
AS ZONAL FLOW ALOFT DEVELOPS INTO A BROAD EAST COAST TROUGH.
23
&&
AVIATION...
18Z UPDATE...
CONVECTION GETTING STARTED EARLY TODAY...WITH WEAK BOUNDARY ACROSS
NORTH GEORGIA PROVIDING A FOCUS. SCATTERED THUNDERSTORMS EXPECTED
TO CONTINUE THROUGH THE AFTERNOON AND INTO THE EVENING...WITH
ISOLATED STORMS CONTINUING INTO THE OVERNIGHT HOURS. GENERALLY VFR
CONDITIONS OUTSIDE OF THE CONVECTION...WITH MVFR VSBYS EXPECTED
09-12Z. SOME VARIABILITY WITH THE WINDS EXPECTED THIS
AFTERNOON...GENERALLY ON THE EAST SIDE AT 5-8KTS. LIGHT WINDS
OVERNIGHT...WITH WEST WINDS BY 15Z SUN AT 5-8KTS.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT MEDIUM ON TIMING OF THE
END OF CONVECTION.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 94 67 95 67 / 50 20 40 30
ATLANTA 93 72 91 70 / 50 20 40 30
BLAIRSVILLE 84 66 85 60 / 50 30 40 5
CARTERSVILLE 94 64 93 63 / 50 30 40 20
COLUMBUS 96 71 96 71 / 50 20 40 30
GAINESVILLE 92 69 91 67 / 50 30 40 20
MACON 97 67 95 69 / 30 10 40 30
ROME 97 66 93 65 / 50 30 40 20
PEACHTREE CITY 94 64 93 65 / 50 20 40 30
VIDALIA 94 71 98 73 / 10 10 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31
Hazardous weather outlook, Jun 11, 9:39 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 AM EDT SAT JUN 11 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121445-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1039 AM EDT SAT JUN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. A FEW SEVERE
THUNDERSTORMS CAN BE EXPECTED ACROSS NORTH GEORGIA.
.SYNOPSIS...
A WEAK SURFACE TROUGH LINGERED ACROSS NORTH GEORGIA.
MEANWHILE...WEAK HIGH PRESSURE ALOFT REMAINED OVER THE AREA
BETWEEN A LOW PRESSURE TROUGH LOCATED ACROSS THE EASTERN GULF AND
A SERIES OF WEAK DISTURBANCES MOVING ACROSS THE OHIO AND TENNESSEE
VALLEY REGION.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG WIND GUSTS AND
QUARTER-SIZED HAIL. HEAVY RAIN CAN ALSO BE EXPECTED WITH THE SLOW
MOVING OR NEARLY STATIONARY STORMS. THUNDERSTORMS ARE EXPECTED TO
BE MOST NUMEROUS NORTHWEST OF A COLUMBUS...TO MACON...TO WARRENTON
LINE BETWEEN 2 PM AND MIDNIGHT EDT.
.DISCUSSION...
A WEAK AND DIFFUSE UPPER-LEVEL PATTERN REMAINED IN PLACE ACROSS
THE REGION AS THE AREA REMAINS UNDER THE INFLUENCE OF HIGH
PRESSURE ALOFT. HIGH TEMPERATURES ONCE AGAIN IN THE 90S WITH DEWPOINTS
IN THE MID 60S WILL LEAD TO A MODERATELY UNSTABLE ATMOSPHERE BY
AFTERNOON...WITH AFTERNOON CAPES IN THE 2000-3000 RANGE ACROSS NORTH
GEORGIA. A SLIGHTLY MORE STABLE ATMOSPHERE WILL BE PRESENT ACROSS
PORTIONS OF EAST CENTRAL GEORGIA. A WEAK SURFACE TROUGH LINGERING
ACROSS NORTH GEORGIA WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT BY AFTERNOON. THUNDERSTORM OUTFLOW BOUNDARIES AND A
SEA-BREEZE MOVING NORTHWEST FROM SOUTHEAST GEORGIA...ALONG WITH
THE AMBIENT HOT AIR MASS...WILL ALLOW FOR THUNDERSTORMS TO
CONTINUE WELL INTO THE EVENING SATURDAY AND POTENTIALLY EVEN INTO
THE EARLY MORNING HOURS SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 11, 12:39 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SAT JUN 11 2011
GAZ033-044-053>055-111815-
139 PM EDT SAT JUN 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 215 PM EDT...
AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM SANDTOWN TO RIVERDALE. MOVEMENT
WAS A SLOW DRIFT TO THE SOUTH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS NORTHEAST COWETA...NORTH FAYETTE...CLAYTON AND SOUTH FULTON
COUNTIES THROUGH 215 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3373 8459 3378 8452 3375 8441 3359 8433
3339 8437 3339 8456 3341 8480
TIME...MOT...LOC 1738Z 038DEG 2KT 3376 8454 3368 8448
3359 8440Event by event
4 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Fulton
- When
- June 11, 1:10 PM EST to 1:12 PM EST
- Where
- Fulton County, 0.83 mi W of Atlanta to 6 mi E of Campbellton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.770, -84.415
The public observed dime-sized hail on the west side of Atlanta.
Hail, Carroll
- When
- June 11, 2:15 PM EST to 2:21 PM EST
- Where
- Carroll County, 4 mi SSW of Bowdon to 7 mi S of Bowdon
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.477, -85.277
The Carroll County Emergency Management Director relayed a report of penny-sized hail just south of Bowdon.
Hail, Whitfield
- When
- June 11, 2:43 PM EST to 2:51 PM EST
- Where
- Whitfield County, 2 mi NNW of Rocky Face to 3 mi S of Rocky Face
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.827, -85.043
The Whitfield County Emergency Management Director reported penny-sized hail near Rocky Face.
Thunderstorm Wind, Heard
- When
- June 11, 2:47 PM EST to 3:19 PM EST
- Where
- Heard County, Roosterville to 7 mi ESE of Centralhatchee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 33.400, -85.180
The Heard County 911 Center reported that several trees were down in various areas throughout the county. At least two separate severe thunderstorms affected the county between 445 pm and 530 pm, one between Centralhatchee and Rooserville in the northwest part of the county, and another betweeen Centralhatchee and Powers Crossroads in the east central part of the county.
Hail, Heard
- When
- June 11, 3:08 PM EST to 3:13 PM EST
- Where
- Heard County, 1 mi SE of Centralhatchee to 3 mi ESE of Centralhatchee
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 33.360, -85.168
The Heard County 911 Center reported quarter-sized hail just southeast of Centralhatchee.
Thunderstorm Wind, Jackson
- When
- June 11, 5:24 PM EST to 5:30 PM EST
- Where
- Jackson County, 2 mi SW of Center to 3 mi SW of Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 34.029, -83.445
The Jackson County 911 Center reported extensive wind damage in the southeast part of the county, just southwest of Center. The roof of a commercial building collapsed and damage was also reported to a gymnasium next door. At least 10 trees and several power lines were down in the vicinity as well.
Lightning, Jackson
- When
- June 11, 5:56 PM EST
- Where
- Jackson County, 0.49 mi NW of Commerce
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.204, -83.457
The Jackson County 911 Center reported that lightning struck a home on Windmill Drive causing minimal damage to the structure. No fire was observed from this incident.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Montana, June 11, 20111 death · 1 event
- Damaging Winds in Missouri, June 11, 20112 injured · $475,000 · 70 kt wind · 2 events
- Tornadoes and Hail in Oklahoma, June 11, 2011$172,000 · EF1 · 12 events
- Tornado and Hail in Oklahoma, June 11, 2011$101,000 · EF0 · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2011$110,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, June 11, 2011$44,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Virginia, June 11, 2011$33,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 11, 2011$50,000 · 1 in hail · 10 events
- Tornado and Hail in Montana, June 11 to 12, 2011EF1 · 12 events
- Tornadoes and Hail in Texas, June 11, 2011$20,000 · EF0 · 19 events
- Hail and Damaging Winds in Kansas, June 11, 20111.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, June 11, 2011$21,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321719, 321924, 321925, 321927, 321926, 321928, 321929.